Alert archive / Wisconsin / River Flood Warnings in 2020

River Flood Warning 3, NWS La Crosse, WI

March 16, 2020Juneau County, Wisconsin

NWS La Crosse, WI issued this river flood warning at Mar 16, 2020, 2:02 PM CDT for Juneau County, Wisconsin. It was in force for 39 hr.

The area

The outline as issued.

The facts

Issued
Mar 16, 2020, 2:02 PM CDT (19:02 UTC)
Expired
Mar 18, 2020, 5:16 AM CDT
In force
39 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Minor

County Juneau County, WI

The radar

The La Crosse radar (KARX), 93 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Yellow River (WI) at Necedah (NCAW3).

Action stage
12 ft
Minor stage
15 ft
Moderate stage
16.5 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05403000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

801 
WGUS43 KARX 161902
FLWARX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
202 PM CDT Mon Mar 16 2020

.Snowmelt causing some minor flooding along the Yellow River at 
Necedah.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you live in a threatened area, be alert for high or rising water, 
and be ready to move to higher ground if necessary. 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Stay tuned to your favorite source of weather information, including 
NOAA Weather Radio, for later statements. 

Additional river and weather information is available at...
weather.gov/lacrosse.

&&

WIC057-170702-
/O.NEW.KARX.FL.W.0003.200316T1902Z-200319T2100Z/
/NCAW3.1.ER.000000T0000Z.200316T1430Z.200319T0300Z.NO/
202 PM CDT Mon Mar 16 2020

The National Weather Service in La Crosse WI has issued a 

* Flood Warning for 
  The Yellow River at Necedah.
* until Thursday afternoon.
* At 12:00 PM Monday the stage was 16.2 feet.
* Flood stage is 15.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river has crested and is forecast to 
fall...Dropping below flood stage by Wednesday evening.

&&
 
LAT...LON 4396 9003 4395 9006 4415 9014 4415 9009

$$

DAS
5 follow-up statements
649 
WGUS83 KARX 170049
FLSARX


Flood Statement
National Weather Service La Crosse WI
749 PM CDT Mon Mar 16 2020

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
weather.gov/lacrosse.

&&

WIC057-171549-
/O.CON.KARX.FL.W.0003.000000T0000Z-200319T2100Z/
/NCAW3.1.ER.000000T0000Z.200316T1430Z.200319T0300Z.NO/
749 PM CDT Mon Mar 16 2020

The Flood Warning continues for
  The Yellow River at Necedah.
* until Thursday afternoon...Or until the warning is cancelled.
* At  6:00 PM Monday the stage was 16.0 feet.
* Flood stage is 15.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will fall below flood stage Wednesday 
  evening.

&&
 
LAT...LON 4396 9003 4395 9006 4415 9014 4415 9009

$$

Peters
059 
WGUS83 KARX 170937
FLSARX


Flood Statement
National Weather Service La Crosse WI
437 AM CDT Tue Mar 17 2020

...Minor Flooding Continues along the Yellow River at Necedah WI...

.Snowmelt is causing some minor flooding along the Yellow River at 
Necedah.  The river crested at 15.8 feet this morning and it is 
forecast to fall below flood stage on Wednesday evening.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS... 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
weather.gov/lacrosse.

&&

WIC057-180037-
/O.CON.KARX.FL.W.0003.000000T0000Z-200319T2100Z/
/NCAW3.1.ER.000000T0000Z.200316T1430Z.200319T0300Z.NO/
437 AM CDT Tue Mar 17 2020

The Flood Warning continues for
  The Yellow River at Necedah.
* until Thursday afternoon...Or until the warning is cancelled.
* At  3:00 AM Tuesday the stage was 15.8 feet.
* Flood stage is 15.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 15.8 feet by this
  morning. The river will fall below flood stage Wednesday evening.

&&
 
LAT...LON 4396 9003 4395 9006 4415 9014 4415 9009

$$

Boyne
220 
WGUS83 KARX 171532
FLSARX


Flood Statement
National Weather Service La Crosse WI
1032 AM CDT Tue Mar 17 2020

.Recent snowmelt has resulted in minor flooding along the Yellow River
at Necedah. The river has crested and continues to fall. It is forecast
to fall below flood stage on Wednesday.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 
Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
weather.gov/lacrosse.

&&

WIC057-180633-
/O.EXT.KARX.FL.W.0003.000000T0000Z-200319T1200Z/
/NCAW3.1.ER.000000T0000Z.200316T1430Z.200318T1800Z.NO/
1032 AM CDT Tue Mar 17 2020

The Flood Warning continues for
  The Yellow River at Necedah.
* until Thursday morning...Or until the warning is cancelled.
* At  8:00 AM Tuesday the stage was 15.6 feet.
* Flood stage is 15.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall...Dropping below flood 
  stage by Wednesday.

&&
 
LAT...LON 4396 9003 4395 9006 4415 9014 4415 9009

$$

NMB
050 
WGUS83 KARX 180144
FLSARX


Flood Statement
National Weather Service La Crosse WI
844 PM CDT Tue Mar 17 2020

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
weather.gov/lacrosse.

&&

WIC057-181644-
/O.EXT.KARX.FL.W.0003.000000T0000Z-200319T0900Z/
/NCAW3.1.ER.000000T0000Z.200316T1430Z.200318T1500Z.NO/
844 PM CDT Tue Mar 17 2020

The Flood Warning continues for
  The Yellow River at Necedah.
* until late Wednesday night...Or until the warning is cancelled.
* At  7:00 PM Tuesday the stage was 15.1 feet.
* Flood stage is 15.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will fall below flood stage Wednesday 
  morning.

&&
 
LAT...LON 4396 9003 4395 9006 4415 9014 4415 9009

$$

Peters
772 
WGUS83 KARX 181016
FLSARX


Flood Statement
National Weather Service La Crosse WI
516 AM CDT Wed Mar 18 2020

...Flood Warning Cancelled for the Yellow River at Necedah WI...

.The Yellow River at Necedah Wisconsin fell below flood stage on 
Tuesday evening.  Due to this, the flood warning has been cancelled 
for this location.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Additional river and weather information is available at...
weather.gov/lacrosse.

&&

WIC057-181046-
/O.CAN.KARX.FL.W.0003.000000T0000Z-200319T0900Z/
/NCAW3.1.ER.200318T0345Z.000000T0000Z.200318T0345Z.NO/
516 AM CDT Wed Mar 18 2020

The Flood Warning is cancelled for
  The Yellow River at Necedah.
* At  4:00 AM Wednesday the stage was 14.8 feet.
* Flood stage is 15.0 feet.
* Fell below flood stage at 10:45 PM Tuesday.
* Forecast...The river will continue to fall to 14.5 feet by Thursday
  morning.

$$

Boyne

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Mar 16, 12:13 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Mar 16, 12:13 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1213 PM CDT Mon Mar 16 2020

.SHORT TERM...(Today and tonight)
Issued at 352 AM CDT Mon Mar 16 2020

Challenging early morning forecast today, as models indicate
moistening low-levels and weak warm air advection/isentropic lift
ahead of an approaching shortwave trough. While this lift looks
fairly weak, areas off to our southwest from western SD to
central IA are showing low ceilings and reduced visibility, with
an occasional drizzle observation or mPING report. Thus, the
mention of drizzle/freezing drizzle was kept for this morning,
although rising temperatures and dewpoints during the morning
should limit the duration of any freezing drizzle. With such light
amounts, not expecting a lot of impacts, although some slick
spots may be possible where roads are cold and untreated early
this morning.

A cloudy day is on tap for today, and while weak warm air advection
will be ongoing, low clouds will likely keep temperatures stuck in
the 30s, with a few 40s possible. By this afternoon, spotty light
rain chances will be found across the area along and ahead of the
shortwave and approaching cold front, with rain/snow chances far
north. Amounts look very light as this front sweeps through by
late afternoon into the evening, as forcing is just not very
strong. Things then dry out by late evening and skies look to
clear out as high pressure works into the area for Tuesday.

.LONG TERM...(Tuesday through Sunday)
Issued at 352 AM CDT Mon Mar 16 2020

Surface high pressure and weak ridging aloft will build into the
area on Tuesday with lots of sunshine. The high quickly drifts off
to the east by evening, and an unsettled pattern then follows for
the remainder of the work week.

Shortwave energy quickly ejects from the Southern Plains into the
Mid-Mississippi Valley Tuesday night. At the same time, a tightening
baroclinic zone, resultant frontogenesis, and modest moisture
transport will lift into the region from the southwest. PWATs are
progged to climb in excess of 0.75", approaching 1" in our far south
on Wed. All this will support a round of widespread precip across
the forecast area mainly early Wed morning through early evening.
Temperatures will initially support mainly snow along/north of I-90
with a rain/snow mix south. Around a half inch of wet accumulation
is possible mainly on grassy and elevated surfaces along and north
of the I-90 corridor Wed morning. Forecast soundings also hint at
perhaps a brief wintry mix in spots before rising temps promote a
south-to-north change over to all rain. As this shortwave departs
Wed evening, attention quickly shifts to a potent shortwave trough
rotating through the Desert Southwest.

This next shortwave will quickly race through the Plains on Thu with
stronger moisture transport out ahead of it. Resultant PWATs will
climb above 1" locally during the day, roughly 2 to 3 standard
deviations above the mean for mid-March. There is now better
consensus between GFS/ECMWF for an elongated surface trough to
stretch from low pressure over Kansas all the way to Lake Huron on
Thu. Strong southerly low level flow will nudge a warm front near
our southern border as a cold front drops in from the northwest,
resulting in an impressive low level thermal gradient by early
evening. Highs Thursday will range from low 40s north to mid 50s
south. Up to 400 J/kg of elevated instability may build over
northeast IA and southwest WI Thu afternoon, promoting a chance of
thunder. Largely a widespread rain event before blustery northerly
winds behind the cold front usher in colder air Thu night, changing
rain to snow. Deformation driven snow looks to linger through Friday
morning before the system quickly pulls out. Still a lot of QPF
spread between deterministic/ensemble guidance between Wed-Fri, but
fairly decent clustering for around 1+ inch over most of the area.
Too early to determine potential snow accums, but at this time it
looks like areas north of I-90 would see greatest potential for
minor wet accums. Will have to monitor river responses given the
amount of forecast rainfall on top of already moist ground and
elevated rivers.

Strong surface high pressure favors a colder but drier pattern Fri
into Sat before temperatures climb again heading into Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1213 PM CDT Mon Mar 16 2020

A weak cold front is pushing through the area this afternoon into
this evening. Plenty of IFR/MVFR cloud associated with the front
along with pockets of light rain and rain/snow mix. Once this
front makes passage later this evening, plan on skies to clear out
with VFR conditions expected at both KRST/KLSE after 05z. Winds
will also gradually swing from the southwest to the northwest with
the frontal passage. Wind speeds are expected to remain generally
at or below 10kt.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Lee
LONG TERM...Kurz
AVIATION...DAS
Hazardous weather outlook, Mar 16, 4:32 AM CDT, 9 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
432 AM CDT Mon Mar 16 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-171200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
432 AM CDT Mon Mar 16 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A light wintry mix of snow, rain, and perhaps some freezing rain is
expected to spread across the region Tuesday night into Wednesday
morning. Travel impacts are not expected, but a coating of snow
is possible on some roads, especially on bridges and overpasses.

A stronger system will impact the region Thursday into Friday.
Widespread rain is expected, and a few weak thunderstorms are
possible Thursday afternoon-evening, mainly across northeast Iowa
and southwest Wisconsin. Rain will change to snow Thursday night
into Friday morning, but it is still too early to determine
potential snowfall accumulations.

Rises will continue on some area rivers, with subsequent rises
likely on area streams and rivers later in the week following the
widespread significant rainfall.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Kurz

Nearby

River Flood Warnings in Wisconsin, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.